Virginia, 2011

Flash Flooding in Virginia, August 6, 2011

August 6, 2011 · NWS LWX · 4 events in 1 county or zone

A slow eastward-moving surface boundary in association with a broad upper level trough over the Ohio Valley progressed across the Blue Ridge during the afternoon and evening. Thunderstorms trained northward along the boundary, repeatedly over the same area in Culpeper County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow eastward-moving surface boundary in association with a broad upper level trough over the Ohio Valley progressed across the Blue Ridge during the afternoon and evening. Thunderstorms trained northward along the boundary, repeatedly over the same area in Culpeper County. Torrential rains produced flash flooding in portions of the county. A maximum measured rainfall total of 7.9 inches was reported near Winston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 7:02 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 6, 7:02 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
802 PM EDT SAT AUG 6 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL ADVANCE ACROSS THE AREA OVERNIGHT. A
SERIES OF WEAK DISTURBANCES AND WEAK COLD FRONTS WILL PASS THROUGH
THE REGION DURING THE FIRST HALF OF THE NEW WORK WEEK...WITH HIGH
PRESSURE BUILDING IN BY LATE WEEK.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
RADAR SCOPE STILL DOTTED WITH SHOWERS....AND SEVERAL TSTMS. THERE
APPEAR TO BE A COUPLE DIFFERENT LARGER-SCALE BOUNDARIES...
ESPECIALLY ONE THAT AT 8 PM EXTENDED FROM FDK TO NEAR IAD TO JUST
EAST OF CHO. THE BULK OF THE ACTIVITY IS ALONG AND EAST OF THIS
LINE...AND GRADUALLY PIVOTING EASTWARD.

MODELS ARE NOT PARTICULARLY EXCITED ABOUT RAIN CHANCES BEHIND THE
CURRENT ACTIVITY...AND QUITE A DECENT BREAK EXISTS ON RADAR
BETWEEN THE BLUE RIDGE AND THE OH/WV BORDER. HAVE THEREFORE
SUBSTANTIALLY LOWERED POPS FOR THE EVENING...DOWN TO 20S AND 30S
IN MANY AREAS WEST OF THE BLUE RIDGE. SOME OF THE ACTIVITY TO THE
WEST MAY MAKE ITS WAY INTO THE NRN SECTIONS OVERNIGHT...SO I DO
RETAIN HIGHER POPS IN THE NORTH AND ALONG THE WRN FRONT AFTER
06Z.

I TWEAKED OVERNIGHT LOWS UPWARD A BIT WITH THE 730 PM UPDATE AND
MAY HAVE TO GO EVEN A BIT HIGHER BY/BEFORE THE 1030 PM UPDATE.
DEWPOINTS ARE IN THE LOW/MID 70S AND THERE SHOULD NOT BE MUCH
REASON FOR THEM TO DROP A LOT OVERNIGHT. ALSO UNDER CONSIDERATION
FOR THE 1030 PM UPDATE IS THE ADDITION OF PATCHY FOG IN THE GRIDS
WEST OF THE CITIES. IT IS LIKELY TO OCCUR...JUST UNCERTAIN HOW
WIDESPREAD/DENSE.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
WHILE WE SURE WOULD LK MORE RAIN I'M NOT SURE THIS SYSTEM WL BE
ABLE TO PROVIDE MUCH ON SUNDAY. SHORT WV WL BE EXITING INTO NEW
ENGLAND SUN MRNG...AND TAKING THE BEST CHCS OF PCPN W/ IT. THERE
WL STILL BE PLENTY OF LOW LVL MOISTURE...W/ DWPTS IN THE L70S...
AND W/ DCRSG AFTN CLD CVR HTG COULD CAUSE SCT RW/TRW TO DVLP.

IT'S BEEN VERY HOT FOR THE PAST FEW WEEKS...AND THE FACT THE TDA'S
TEMPS HV BEEN ABLE TO MAKE IN INTO THE U80S DESPITE NEAR OVC CLDS
IS TESTAMENT TO THAT. GIVEN WE EXPECT SOME SUNSHINE TMRW AFTN
TEMPS SHOULD ONCE AGN BE ABLE TO CLIMB INTO THE LM90S.

HEAT INDEX VALUES - THIS MAY TURN OUT TO THE BE THE MAIN CONCERN
FOR SUNDAY. W/ HIGH DWPTS HEAT INDEX VALUES WL APRCH 105 DURG THE
AFTN. THIS WL BE MENTIONED IN THE HWO AND A HEAT ADVSRY MAY BE IN
THE ERN PART OF THE FCST AREA SUN AFTN. LATER SHIFTS CAN EVALUATE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUN NGT THRU WED PD DOMINATED BY NWLY FLOW AND HINGES ON
TIMING/PLACEMENT/STRENGTH OF SEVERAL SUBTLE SHRTWV TROFS THAT WILL
NEAR THE MID-ATLC DURG THIS PERIOD. FOR NOW HAVE LOW/MAINLY DIURNAL
TSTM CHCS. FIRST DISTURBANCE POISED TO PASS N OF AREA MON AFTN. LEE
TROF IN PLACE...BUT 15-25 KT WNW FLOW FROM SFC TO MLVLS WILL BRING
DRIER AIR INTO RGN. COMBINED WITH EFFECTS OF DWNSLPG...CVRG OF
CNVTCN XPCD TO BE LOW.

AFOREMENTIONED DWNSLPG FLOW MAY LEAD TO EXCEPTIONALLY WARM TEMPS MON
AFTN...WELL INTO 90S...AND DEPENDING ON HOW SUCCESSFUL DRIER AIR
ALOFT IS AT MIXG DOWN TO SFC...HEAT INDICES MAY RISE TO NEAR 105F E
OF BLUE RIDGE. THEREAFTER...MODEST CAA SHUD KEEP TEMPS CLOSER TO
SEASONAL NRMLS.

HIPRES BUILDS IN WED NGT THRU FRI...THUS NO POPS DURG THIS PD.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
CIGS/VISBY HAVE GENERALLY BEEN VFR EXCEPT IN THE HEAVIEST
SHRA/TSRA THIS AFTERNOON. MOST OF THAT HEAVY STUFF IS GONE...SO
STARTED THE TAFS OUT VFR WITH THE 00Z PACKAGE. DID INCLUDE IN A
LITTLE GUSTY WIND WITH THE BOUNDARY PASSAGE BETWEEN 00Z-02Z AT
IAD/DCA...AND MAY HAVE TO AMEND TO ADD IT TO BWI/MTN. LATER
TONIGHT...CIGS WILL LOWER TO 1.5-2KFT AND SOME FOG IS EXPECTED
MAINLY AT MRB/CHO/IAD AS WELL. VFR CONDITIONS ARE EXPECTED ON
SUNDAY. UNSURE ABOUT RAIN POTENTIAL SO FOR NOW JUST MENTIONED VCSH
AT ALL SITES AFTER 17Z.

VFR CONDS DOMINATE THRU MID-WEEK...THOUGH LOW PROBABILITY OF MAINLY
AFTN/EVE SHWRS/TSTMS AS WELL AS ERY MRNG FOG DURG THE PERIOD. NW
WINDS MAY BE GUSTY MON...OTHERWISE MAINLY LGT NW WINDS XPCD.

&&

.MARINE...
SCA SUSTAINED WINDS PERSIST ON THE BAY...AND HAVE BEEN PERIODIC ON
THE LWR TIDAL POTOMAC. EVEN HAVE HAD SOME DECENT /25-30 KT/ GUSTS.
LEAVING THE SCA AS IS. WINDS SHOULD SLACKEN LATE TONIGHT AND TURN
WRLY AND THEN NRLY DURING THE DAY TOMORROW. A FEW TSTMS ARE
POSSIBLE SUNDAY AFTERNOON.

NW WINDS XPCD TO BE JUST BELOW SCA THRESHOLD ON MON/MON NGT...THEN
LIGHTER FOR REST OF WEEK. SVRL DISTURBANCES WARRANT LOW POPS
MON-WED...OTHERWISE HIPRES DOMINATES.

&&

.TIDES/COASTAL FLOODING...
JUST ISSUED A COASTAL FLOOD ADVISORY FOR ANNAPOLIS THROUGH 3 AM
SUNDAY. HYDROGRAPH IS BASICALLY ON TRACK WITH THE SAME TIME
YESTERDAY AND FORECAST MODEL INFO ACTUALLY SHOWS POTENTIAL FOR A
LITTLE HIGHER LEVEL TONIGHT THAN LAST NIGHT AS SRLY FLOW PERSISTS.

NOT AS CERTAIN ABOUT COASTAL FLOOD AT ALEXANDRIA. THEY ARE AT LOW
TIDE RIGHT NOW...AND BASICALLY AT THE SAME LEVEL AS THE PAST TWO
LOW TIDES /UNLIKE ANNAPOLIS/. ASSUMING ANOMALIES STAY THE SAME...
IT IS GOING TO BE REALLY REALLY CLOSE. WILL NOT ISSUE AT THIS
TIME...BUT WILL BE KEEPING AN EYE ON IT FOR THE NEXT SEVERAL
HOURS.

THIS SHOULD BE THE LAST HIGH TIDE OF CONCERN...THE NEXT ONE EARLY
TOMORROW AFTERNOON IS THE LOWER OF THE TWO TIDES...AND WINDS ALSO
TURN WRLY ON SUNDAY...BECOMING UNFAVORABLE FOR COASTAL FLOOD
CONCERNS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR ANZ531>534-
     537>543.

&&

SYNOPSIS...JE
NEAR TERM...JE
SHORT TERM...ABW
LONG TERM...SBK
AVIATION...JE/SBK
MARINE...JE/SBK
TIDES/COASTAL FLOODING...JE
Hazardous weather outlook, Aug 6, 7:17 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT SAT AUG 6 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
080000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
817 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE LOWER
TIDAL POTOMAC RIVER AND MUCH OF THE CHESAPEAKE BAY.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR PORTIONS OF THE WESTERN
SHORE OF THE CHESAPEAKE BAY...PRIMARILY NEAR ANNAPOLIS...FOR THE
OVERNIGHT HIGH TIDE.

A COASTAL FLOOD ADVISORY MAY BE NECESSARY FOR THE SAME TIDE CYCLE
FOR A SMALL PORTION OF THE TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES MAY APPROACH 105 SUNDAY AFTERNOON REQUIRING A
HEAT ADVISORY. THIS MAY OCCUR AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-080000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
817 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EAST OF THE BLUE RIDGE...HEAT INDEX VALUES MAY APPROACH 105 MONDAY
AFTERNOON. A HEAT ADVISORY MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 5:49 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
649 PM EDT SAT AUG 6 2011

VAZ039-051-062315-
MADISON VA-CULPEPER VA-
649 PM EDT SAT AUG 6 2011

...STRONG THUNDERSTORM TO AFFECT MADISON AND CULPEPER COUNTIES...

AT 649 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORDSVILLE IN MADISON COUNTY VIRGINIA...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE FORDSVILLE AND THE CITY OF CULPEPER.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3859 7804 3847 7788 3835 7811 3843 7820
TIME...MOT...LOC 2249Z 220DEG 8KT 3841 7812

SMZ

The radar

The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Culpeper

When
August 6, 8:50 PM EST to 11:00 PM EST
Where
Culpeper County, 0.42 mi WNW of Culpeper to 1.44 mi SW of Culpeper
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.482, -78.007

Numerous road closures were reported in Culpeper County. A rain gage in Culpeper measured 4.58 inches.

Flash Flood, Culpeper

When
August 6, 9:00 PM EST to 11:00 PM EST
Where
Culpeper County, 1.08 mi E of White Shop to 1.2 mi ESE of White Shop
Cause
Heavy Rain
Reported by
Public
Coordinates
38.430, -78.050

The public reported a bridge was washed out on Spring Creek Drive. A nearby spotter observed 6.85 inches of rain.

Flash Flood, Culpeper

When
August 6, 9:30 PM EST to 11:00 PM EST
Where
Culpeper County, 2.34 mi SSE of Culpeper to 2.12 mi SW of Inlet
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.450, -77.980

Water rescue was performed for vehicle caught in flood waters. A nearby rain gage recorded 4.37 inches.

Flash Flood, Culpeper

When
August 6, 9:30 PM EST to 11:00 PM EST
Where
Culpeper County, 0.69 mi S of Culpeper to 0.77 mi E of Culpeper
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.470, -78.000

Two separate rescues were conducted from vehicles trapped in flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340975, 340976, 340977, 340978.